Wyoming, 2021Avalanche in Wyoming, February 22, 2021
February 22, 2021 · NWS RIW · 1 event in 1 county or zone
A 33 year old snowboarder was riding down steep terrain in the Tetons. He triggered an avalanche that carried the snowboarder over a 50 foot cliff into steep and rocky, terrain, He did not survive the fall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 33 year old snowboarder was riding down steep terrain in the Tetons. He triggered an avalanche that carried the snowboarder over a 50 foot cliff into steep and rocky, terrain, He did not survive the fall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 22, 10:26 AM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 22, 10:26 AM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1026 AM MST Mon Feb 22 2021
.SHORT TERM...Today through Tuesday
The main challenge today will continue to be strong to high winds.
Favorable weather parameters remain in place for a high wind event.
The right-exit region of a 140 kt upper jet will remain over the
forecast area today. At 700 mb, there is a tight isohypse gradient
of 100 to 120 decameters, from southwest to northeast, across the
Cowboy State with winds of 40 to 60 kts. No changes to already
issued High Wind Warnings. Upgraded the High Wind Watch for Natrona
County to a Warning, with signs still pointing for high winds to
occur there today. There could be a brief lull tonight there, but
wind speeds will only be slightly lower than criteria. A couple of
points of interest; the winds over the Absaroka Mountains and Cody
Foothills will remain gusty this afternoon and tonight, after the
warning expires. However, high winds could return tonight in
response to the approaching cold front. Also, winds look to weaken
and decouple over the Wind River Basin this evening. However,
another High Wind Warning may be needed Tuesday. High winds look to
return late Tuesday morning through the rest of the day as the cold
front moves through the area, with strong winds continuing through
the afternoon in the wake of the front. Above average highs will
occur again east of the Divide today, due to the wind.
Light snow/flurries will develop over the northwest this afternoon,
with snow becoming likely before midnight. Most of the snow activity
tonight will be confined along and north of an Alpine-to-Dubois
line. Moderate, with periods of heavy, snow will occur late tonight
through Tuesday morning. Strong winds will occur with the snow as
well, with winds 30 to 40 mph gusting up to 55 mph possible. Have
issued a Winter Weather Advisory, as a result. Localized amounts up
to 12 inches expected in the Tetons.
The cold front will quickly move across the forecast area Tuesday
morning, clearing areas east of the Divide by midday. The best
chances of snow will occur across portions of Johnson and Natrona
counties after daybreak, but will end by noon as the front continues
its fast pace toward the southeast. Little to no accumulation is
expected at this time.
.LONG TERM...Tuesday night through Sunday
Looking to the long-term period, expect below normal temperatures
for most locations throughout the forecast period. After a fairly
mild Tuesday in most places, expect temperatures to take quite a
drop for Tuesday night with some lingering areas of snow across
the state. Chances for snow will be possible across areas west of
the Divide, as an upper low moves over eastern ID/northern UT.
By Wednesday night into early Thursday, the precipitation is
projected to be confined mainly to CO. During the day Thursday, a
transitory ridge moves over the state keeping it mainly dry. This
looks to be short-lived, as a trough is forecasted to be near the
OR/ID border by 00Z Friday with some precipitation moving into
the northwest again. The trough looks to move through the CWA
during the day Friday with more precipitation. Most of the
activity again looks to be confined to areas west of the Divide.
Saturday looks to have more widespread coverage across the state,
with a strong trough sliding across the area. Confidence is low
going into Sunday, but the consensus seems to have the moisture
moving out of the area early in the day, with the possible
exception of the area around YNP.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1025 AM MST Mon Feb 22 2021
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
All sites are expected to be VFR through the TAF period. Winds will
be the biggest impacts across the area as all terminals are expected
to be windy. The windiest being KCPR with gusts upwards of 40kts.
LLWS is possible at KCOD but confidence wasn't high enough to have
included it the TAF.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
All sites with the exception of KJAC are expected to be VFR. KJAC
could experience some MVFR/IFR visibilities as snow continues to
impact that site through the TAF period. Wind will be the biggest
impact to the other terminals. LLWS is possible at the remaining
sites and is included in the TAF at KBPI and KPNA; however,
confidence wasn't high enough to include it at KRKS. Nonetheless,
KRKS will be the windiest with gusts approaching 45kts.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Strong winds will remain to be the main concern today, impacting
zones 276, 277, 279, 280, 283, 286, 288, 289 today through at
least Tuesday. In these areas, smoke dispersal will be good.
Elsewhere, smoke dispersal will be poor to possibly fair. Snow
will redevelop tonight over the northwest and continue through
Tuesday morning. The rest of the area will remain dry.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MST today for WYZ002-003.
High Wind Warning until 5 PM MST this afternoon for WYZ016-017-
030.
High Wind Warning until noon MST Tuesday for WYZ020.
Winter Weather Advisory from 11 PM this evening to noon MST
Tuesday for WYZ012-013.
&&
SHORT TERM...LaVoie
LONG TERM...Clayton
AVIATION...Vorst
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 22, 3:21 AM MST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
321 AM MST Mon Feb 22 2021
WYZ001>020-022>030-231030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
321 AM MST Mon Feb 22 2021
...Multiple High Wind Warnings are in effect for areas east of
the Divide and over the south Today...
...Winter Weather Advisory in effect for portions of Teton County
tonight into Tuesday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Strong to high wind across the Cody Foothills, Absaroka
Mountains, Wind River Basin, Natrona County and eastern Sweetwater
County. Please see the high wind statement for further details.
Significant snow and blowing snow over the far west and
northwest tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Significant snow and blowing snow over the far west and
northwest through the morning. Widespread gusty winds, as a cold
front moves through the area. Strong to high winds possible again
in the Wind River Basin.
Friday...Another round of snow is expected over the west.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant winter weather
conditions, according to standard operating procedures.
Team Riverton
In the hours before
Local storm report, Feb 22, 6:19 AM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
619 AM MST MON FEB 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM NON-TSTM WND GST ROCK SPRINGS 41.60N 109.22W
02/21/2021 M60 MPH SWEETWATER WY ASOS
&&
TLLocal storm report, Feb 22, 9:21 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
921 AM MST MON FEB 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM NON-TSTM WND GST 8 E SUNLIGHT BASIN 44.74N 109.38W
02/22/2021 M83 MPH PARK WY MESONET
MESONET STATION KCHJ SUNLIGHT BASIN 8 E
(WYDOT).
0906 AM NON-TSTM WND GST 12 NNW BUFFALO 44.51N 106.80W
02/22/2021 M63 MPH JOHNSON WY MESONET
MESONET STATION WY53 STORY 6 SE (WYDOT).
0853 AM NON-TSTM WND GST 3 NNW BUFFALO 44.38N 106.72W
02/22/2021 M61 MPH JOHNSON WY ASOS
ASOS STATION KBYG BUFFALO AIRPORT.
&&Avalanche, Teton & Gros Ventre Mountains
- When
- February 22, 12:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Please see episode narrative for details.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Heavy Rain in American Samoa, February 22, 2021$30,000 · 2 events
- Winter Weather in Virginia, February 22, 202122 events
- Winter Weather in Pennsylvania, February 22, 202119 events
- Winter Weather in Pennsylvania, February 22, 202113 events
- Winter Weather in Maryland, February 22, 202112 events
- Winter Weather in New York, February 22, 202111 events
- High Wind in South Dakota, February 22, 202167 kt wind · 9 events
- Damaging Winds in Virginia, February 22, 2021$11,000 · 50 kt wind · 5 events
- Winter Weather in New Jersey, February 22 to 23, 20216 events
- High Wind in North Dakota, February 22, 202160 kt wind · 6 events
- Winter Weather in Pennsylvania, February 22, 20214 events
- Winter Weather in New Jersey, February 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940636.